Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 227, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 27, 2019, 6:52 PM CDT for Knox County, Lewis County, Missouri. It was in force for 53 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2019, 6:52 PM CDT (23:52 UTC)
- Expired
- Sep 27, 2019, 7:45 PM CDT
- In force
- 53 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Knox County, MO, Lewis County, MO
The radar
The St Louis radar (KLSX), 182 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 7:10 PM CDT | HAIL 1 | La Belle, MO | QUARTER-SIZED HAIL REPORTED IN LA BELLE. |
| Sep 27, 7:15 PM CDT | FUNNEL CLOUD | 3 Nw Lewistown, MO | LEWIS COUNTY EM REPORTING FUNNEL CLOUD NOT TOUCHING GROUND NW OF LEWISTOWN. FUNNEL CLOUD WAS ROTATING. |
| Sep 27, 7:20 PM CDT | HAIL 1.25 | 1 E Knox City, MO | LAW ENFORCEMENT REPORT OF HAIL VARYING IN SIZE, PEA SIZED UP TO HALF-DOLLAR. |
| Sep 27, 7:30 PM CDT | FUNNEL CLOUD | 1 Ssw La Belle, MO | LEWIS COUNTY EM REPORTED FUNNEL CLOUD SOUTHWEST OF LA BELLE. |
| Sep 27, 7:30 PM CDT | FUNNEL CLOUD | 2 Nw Canton, MO | FUNNEL CLOUD REPORTED WEST OF CANTON VIA TWITTER. |
| Sep 27, 7:30 PM CDT | HAIL 1 | 2 Nnw Canton, MO | SPOTTER REPORTED HAIL WEST OF CANTON QUARTER SIZED VIA TWITTER. |
| Sep 27, 7:30 PM CDT | HAIL 1 | La Belle, MO | |
| Sep 27, 7:30 PM CDT | HAIL 1.75 | 2 N La Belle, MO | REPORTED VIA TWITTER WITH PICTURE: GOLF BALL SIZED HAIL NORTH OF LA BELLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 4:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
510
WUUS53 KLSX 272352
SVRLSX
MOC103-111-280045-
/O.NEW.KLSX.SV.W.0227.190927T2352Z-190928T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
652 PM CDT Fri Sep 27 2019
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
East central Knox County in northeastern Missouri...
Lewis County in northeastern Missouri...
* Until 745 PM CDT.
* At 652 PM CDT, a severe thunderstorm was located over Knox City,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Canton, La Grange, La Belle, Lewistown, Knox City and Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for west central
Illinois...and northeastern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 4025 9150 4024 9151 4020 9150 4018 9151
4012 9151 4006 9149 4003 9150 4004 9207
4021 9209 4026 9175
TIME...MOT...LOC 2352Z 265DEG 28KT 4014 9197
HAIL...1.25IN
WIND...60MPH
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 6:40 PM CDT, 12 minutes earlier.
Area forecast discussion, Sep 27, 6:40 PM CDT, 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
640 PM CDT Fri Sep 27 2019
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 343 PM CDT Fri Sep 27 2019
An active night still appears on tap across the northern CWA.
Thinking hasn't changed all that much and the biggest question is
when thunderstorms will actually move into northeast MO and west
central IL. The scenario remains the same. The air mass in
advance of the front across the northern CWA is quite unstable
owing to steep mid level lapse rates, diurnal heating, and
boundary layer moistening with SBCAPE of 3000-4000 j/kg. The
latest GOES RGBs show the cumulus field from northwest MO into
southeast IA slowly deepening in advance of the cold front and
that would appear to eventually be the genesis zone of
thunderstorms. There is also the possibility of initiation along
the western portion of an outflow boundary stretching across
extreme northeast MO into central IL to the north of our CWA.
CAMs are quite varied when thunderstorms will move into northeast
MO and west central within our CWA but the consensus is the
00-02z time frame, and this seems reasonable given the above
observations. Deep layer shear and instability is still supportive
of supercells through 04-05z with a predominant hail threat, and
lesser wind and tornado threat. Mergers and continued storm
developmentalong the advancing cold front is expected to result
in the upscale growth into an elongated complex of multiple modes
by late evening with a continued hail and increasing wind threat.
I have issued a flash flood watch for northeast MO and west
central IL where there continues to be a threat of locally heavy
rain and localized flash flooding due to: anomalously high PW
values of 1.5 to 2.0 inches supporting high rainfall rates and
deep layer flow paralleling the boundary supporting the potential
for training storms.
There is still uncertainty how far south the actual cold front and
showers and thunderstorms will progress tonight, and I am mainly
speaking overnight. The majority of the deterministic models still
sag the front to a central MO to a central IL axis by daybreak
with the possibility of convective outflow even a bit further
south. Precipitation probabilities are largely unchanged with at
some point showers and storms likely into central MO, and a
chance of scattered to isolated storms into St. Louis and far
south central IL. This later activity may be a result of outflow
generation from the complex further north.
The boundary stalls from central MO into south central IL on
Saturday and its presence along with any residual outflows
continue to support a chance of storms with the greatest potential
in the vicinity of the front itself. The best time frames would be
the first part of the morning from lingering overnight activity
and then in the afternoon owing to diurnal instability. North of
the front the temperatures should be quite a bit cooler than today
with considerable cloud cover including post-frontal stratus,
while south of the front temperatures remain well above average
but are tempered some by cloud cover.
Glass
.LONG TERM... (Saturday Night through Next Friday)
Issued at 343 PM CDT Fri Sep 27 2019
The cold front remains stalled through central Missouri and south
central Illinois on Saturday evening. Current thinking is that an
MCS will develop across eastern Kansas and western Missouri during
the evening hours and then roll east-northeast through central and
northeast Missouri during the late evening and overnight hours.
The southern extent of precipitation on Saturday night is a bit
vague south of the MCS track which is uncertain in itself.
However, the presence of the front merits a continued chance of
showers and thunderstorms further south.
Saturday night's MCS could end up producing an MCV which would
impact the precipitation chances on Sunday morning. The presence of
the warm frontal boundary and MCV as well as any mesoscale
boundaries keep most of the area in a chance of showers and
thunderstorms during the morning. As Sunday morning progresses the
stalled front begins to migrate northward as a warm front, driven
largely by a building low over the western US and the upper level
ridge over the southeastern US. The warm front should be able to
move northward and out of the area Sunday afternoon and evening,
with diminishing precipitation chances in its wake.
Persistent southwesterly flow aloft and southerly flow at the
surface will dominate the sensible weather late Sunday through
Wednesday. Temperatures will be unseasonably warm, at least 10-15
degrees above normal. The hottest days of this period will be
Sunday to Tuesday with highs in the upper 80s to low 90s, these
highs will push St. Louis close to breaking high temperature
records Monday and Tuesday.
The region remains free of a focusing force for precipitation
through the first half of the next work week, keeping us dry until
the next cold front approaches the area in the Wednesday to Thursday
timeframe. While there is agreement on the approach of a cold front
during the middle of the week, guidance is still split on the exact
movement of the front. The GFS brings the cold front steadily
through our CWA Wednesday afternoon while the EURO slowly moves the
front through central Missouri and southern Illinois Wednesday night
into Thursday. While uncertainty remains as to the timing and
southward progression of the cold front, high temperatures Thursday
and Friday are expected to drop back to seasonable values after the
passage of the cold front, returning to the mid 60s to mid 70s.
Glass/MRM
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 614 PM CDT Fri Sep 27 2019
Thunderstorms have formed along a warm front late this afternoon.
These storms will slowly move south, impacting KUIN tonight.
Initially a severe threat will exist, but this threat will
gradually become a heavy rain threat. Showers with isod TS should
reach KCOU late tonight. Winds will have a northerly component
behind the front with MVFR to IFR cigs lingering thru Sat morning.
SPECIFICS FOR KSTL/KSUS/KCPS: VFR and dry thru the period. Winds
will remain southerly thru the period. Wind gusts will diminish
after sunset.
Tilly
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for Knox MO-Lewis MO-
Marion MO-Monroe MO-Ralls MO-Shelby MO.
IL...Flash Flood Watch through Saturday morning for Adams IL-Brown IL-
Pike IL.
&&
WFO LSXHazardous weather outlook, Sep 27, 4:35 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 435 PM CDT Fri Sep 27 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-282145- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 435 PM CDT Fri Sep 27 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected tonight, especially across northeast Missouri and west central Illinois. Some of these storms could be severe with damaging wind, large hail, and isolated tornadoes. Locally heavy rainfall and flash flooding is also possible and a flash flood watch is now in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms over parts of the area Saturday and Sunday. There is another chance of thunderstorms Tuesday night through Thursday across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across northeast Missouri and west central Illinois. Glass
In the hours before
Local storm report, Sep 27, 6:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL EDINA 40.16N 92.17W
09/27/2019 E1.00 INCH KNOX MO CO-OP OBSERVER
REPORTED AT 902 E BROADWAY EDINA MO, PENNY
AND QUARTER-SIZED HAIL REPORTED.
&&
MRBLocal storm report, Sep 27, 6:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL EDINA 40.17N 92.18W
09/27/2019 E1.25 INCH KNOX MO FIRE DEPT/RESCUE
REPORTED AT EDINA MO, 1/2 DOLLAR SIZED HAIL
REPORTED BY EMS.
&&
MRBThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 8:41 AM CDT | Special Weather Statement | LSX | Lewis | 34 min |
| Sep 27, 11:23 AM CDT | River Flood Warning | LSX | Pike | 44 days |
| Sep 27, 11:30 AM CDT | Special Weather Statement | LSX | Knox | 30 min |
| Sep 27, 3:40 PM CDT | Flash Flood Watch | LSX | Knox, Lewis, Marion, Monroe, Ralls, Shelby | 14 hr |
| Sep 27, 6:12 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.